Journal of Applied Mathematics

  • J. Appl. Math.
  • Volume 2011, Special Issue (2011), Article ID 193781, 27 pages.

Computing Exponential for Iterative Splitting Methods: Algorithms and Applications

Jürgen Geiser

Full-text: Open access


Iterative splitting methods have a huge amount to compute matrix exponential. Here, the acceleration and recovering of higher-order schemes can be achieved. From a theoretical point of view, iterative splitting methods are at least alternating Picards fix-point iteration schemes. For practical applications, it is important to compute very fast matrix exponentials. In this paper, we concentrate on developing fast algorithms to solve the iterative splitting scheme. First, we reformulate the iterative splitting scheme into an integral notation of matrix exponential. In this notation, we consider fast approximation schemes to the integral formulations, also known as φ -functions. Second, the error analysis is explained and applied to the integral formulations. The novelty is to compute cheaply the decoupled exp-matrices and apply only cheap matrix-vector multiplications for the higher-order terms. In general, we discuss an elegant way of embedding recently survey on methods for computing matrix exponential with respect to iterative splitting schemes. We present numerical benchmark examples, that compared standard splitting schemes with the higher-order iterative schemes. A real-life application in contaminant transport as a two phase model is discussed and the fast computations of the operator splitting method is explained.

Article information

J. Appl. Math., Volume 2011, Special Issue (2011), Article ID 193781, 27 pages.

First available in Project Euclid: 29 August 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Geiser, Jürgen. Computing Exponential for Iterative Splitting Methods: Algorithms and Applications. J. Appl. Math. 2011, Special Issue (2011), Article ID 193781, 27 pages. doi:10.1155/2011/193781.

Export citation


  • J. Geiser, Discretisation methods for systems of convective-diffusive dispersive-reactive equations and applications, Ph.D. thesis, Universität Heidelberg, Heidelberg, Germany, 2004.
  • J. Geiser, “Decomposition methods for partial differential equations: theory and applications in multiphysics problems,” in Numerical Analysis and Scientific Computing Series, Magoules and Lai, Eds., CRC Press, Boca Raton, Fla, USA, 2009.
  • M. Hochbruck and A. Ostermann, “Explicit exponential Runge-Kutta methods for semilinear parabolic problems,” SIAM Journal on Numerical Analysis, vol. 43, no. 3, pp. 1069–1090, 2005.
  • H. Rouch, “MOCVD research reactor simulation,” in Proceedings of the COMSOL Users Conference, Paris, France, 2006.
  • L. Rudniak, “Numerical simulation of chemical vapour deposition process in electric field,” Computers and Chemical Engineering, vol. 22, no. 1, supplement, pp. S755–S758, 1998.
  • R. Glowinski, “Numerical methods for fluids,” in Handbook of Numerical Analysis, P. G. Ciarlet and J. Lions, Eds., vol. 9, North-Holland, Amsterdam, The Netherlands, 2003.
  • J. F. Kanney, C. T. Miller, and C. T. Kelley, “Convergence of iterative split-operator approaches for approximating nonlinear reactive problems,” Advances in Water Resources, vol. 26, no. 3, pp. 247–261, 2003.
  • E. Hansen and A. Ostermann, “Exponential splitting for unbounded operators,” Mathematics of Computation, vol. 78, no. 267, pp. 1485–1496, 2009.
  • T. Jahnke and C. Lubich, “Error bounds for exponential operator splittings,” BIT Numerical Mathematics, vol. 40, no. 4, pp. 735–744, 2000.
  • I. Faragó and J. Geiser, “Iterative operator-splitting methods for linear problems,” International Journal of Computational Science and Engineering, vol. 3, no. 4, pp. 255–263, 2007.
  • E. Hairer, S. P. Nørsett, and G. Wanner, Solving ordinary differential equations. I, vol. 8 of Springer Series in Computational Mathematics, Springer, Berlin, 1987, Nonstiff problem.
  • E. Hairer and G. Wanner, Solving Ordinary Differential Equations. II, vol. 14 of Springer Series in Computational Mathematics, Springer, Berlin, Germany, 2nd edition, 1996.
  • W. Magnus, “On the exponential solution of differential equations for a linear operator,” Communications on Pure and Applied Mathematics, vol. 7, pp. 649–673, 1954.